EconPapers    
Economics at your fingertips  
 

The Effects of the Length of the Period of Commitment on the Size of Stable International Environmental Agreements

R. Bruno Nkuiya Mbakop and Gérard Gaudet ()

Cahiers de recherche from Universite de Montreal, Departement de sciences economiques

Abstract: This paper extends the standard model of self-enforcing dynamic international environmental agreements by allowing the length of the period of commitment of such agreements to vary as a parameter. It analyzes the pattern of behavior of the size of stable coalitions, the stock of pollutant and the emission rate as a function of the length of the period of commitment. It is shown that the length of the period of commitment can have very significant effects on the equilibrium. Three distinct intervals for the length of the period of commitment are identified, across which the equilibrium and its dynamic behavior differ considerably. Whereas for sufficiently high values of the period of commitment only self-enforcing agreements of two countries are possible, for sufficiently low such values full cooperation can be generated. Lengths of periods of commitment between those two thresholds are characterized by an inverse relationship between the length of commitment and the membership size of the agreement. This suggests that considerable attention should be given to the determination of the length of such international agreements.

Keywords: International environmental agreements; global pollution; stock pollution; dynamic games (search for similar items in EconPapers)
JEL-codes: Q5 C73 F53 (search for similar items in EconPapers)
Pages: 29 pages
Date: 2010
New Economics Papers: this item is included in nep-env
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://papyrus.bib.umontreal.ca/xmlui/handle/1866/4003 (application/pdf)

Related works:
Working Paper: The Effects of the Length of the Period of Commitment on the Size of Stable International Environmental Agreements (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mtl:montde:2010-02

Access Statistics for this paper

More papers in Cahiers de recherche from Universite de Montreal, Departement de sciences economiques Contact information at EDIRC.
Bibliographic data for series maintained by Sharon BREWER ().

 
Page updated 2020-05-06
Handle: RePEc:mtl:montde:2010-02